Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Raleigh, NC

August 6, 2018Hoke County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 6, 2018, 7:35 PM EDT for Hoke County, North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 7:35 PM EDT (23:35 UTC)
Expired
Aug 6, 2018, 8:30 PM EDT
In force
55 min
Issued by
NWS Raleigh, NC

County Hoke County, NC

The radar

The Raleigh/Durham radar (KRAX), 107 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 874 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
874 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WWUS82 KRAH 062335
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
735 PM EDT MON AUG 6 2018
 
NCZ086-088-070030-
Hoke NC-Cumberland NC-
735 PM EDT MON AUG 6 2018

...STRONG THUNDERSTORMS WILL AFFECT HOKE AND FAR WESTERN CUMBERLAND 
COUNTIES UNTIL 830 PM EDT...

At 731 PM EDT, Doppler radar was tracking strong thunderstorms 
extending from Raeford to Fort Bragg, moving south at 25 mph. These 
storms will affect the Fort Bragg Military Reservation, especially in
Hoke County. The storms should stay west of the city of Fayetteville.

Wind gusts up to 40 mph will be possible with these storms.

Frequent lightning will occur.

Heavy rain will occur. 

Locations impacted include...
Raeford, Fort Bragg, Antioch, Hope Mills, Silver City, Rockfish and
Bowmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3484 7935 3486 7934 3489 7935 3494 7935
      3497 7937 3500 7941 3504 7941 3517 7903
      3492 7896 3495 7904 3483 7919
TIME...MOT...LOC 2331Z 009DEG 22KT 3502 7917 

$$

PWB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 7:25 PM EDT, 10 minutes earlier.

Area forecast discussion, Aug 6, 7:25 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
725 PM EDT Mon Aug 6 2018

.SYNOPSIS...
On the northern periphery of weakening sub-tropical high pressure
over the southeastern U.S., a surface trough will strengthen in the
lee of the Appalachians through Wednesday, then move eastward and
offshore Wednesday night or early Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 PM Monday...

Forecast rationale remains unchanged.

Deepening mid-upr low centered near KWAL per 12Z upr air and WV
satellite data will drift only slowly enewd through tonight. A sub-
tropical ridge centered over cntl AL/GA has weakened during the past
24 hours; and the models suggest this tendency will continue.
Between these two primary, nearby features aloft, a couple of weak
upr level perturbations also evident in satellite imagery stretching
from ern OH swwd to n-cntl KY will drift slowly sewd, in nwly flow
around the aforementioned upr low, into VA/NC by 12Z Tue. Preceding
them, a compact convective cluster over the nrn Cumberland Plateau,
and strengthening MCV per recent acceleration of the mid level flow
evident in KMRX VWP data, will settle sewd into the wrn and srn NC
Piedmont this evening.

At the surface, a couple of lee troughs were analyzed at 16Z from
near BWI-RIC-RDU-CLT, and from CHO-LYH-HKY, respectively. Outflow,
remnant from morning convection near PTB has become increasingly-
evident in visible satellite imagery early this afternoon over sern
VA/far nern NC, while other old outflow, though no longer
discernible in observational data, may linger over the nern NC
Piedmont based on the location and slow extrapolation of those
features in regional radar loops from Sunday aft-eve.

Showers and storms are likely to initiate along the surface troughs
and in the vicinity of the aforementioned outflow boundaries,
particularly where mid level temperatures are residually cooler in
association with the mid-upr low, in an area of deepening cumulus
from e-cntl VA sswd roughly along US Highway 1 in cntl NC. This
scattered activity should then propagate sewd along outflow and with
a light, mean nwly steering flow. Other, more isolated development
will likely focus along the upstream lee trough, over the Foothills
and perhaps wrn Piedmont, before probably being overtaken by the
convection influenced by the aforementioned MCV, and from cold
pools/outflow moving off the mountains. That activity would then
most likely affect the srn Piedmont during the evening hours.

Mid level flow and effective bulk shear values are expected to remain
relatively weak, despite some weak mid level acceleration over swrn
NC/nwrn SC, by the approaching upstream MCV. As such, storms will be
of the typical, pulse/multi-cell variety, with a threat of strong to
damaging downburst winds, owing to high DCAPE values aoa 1000 J/kg
over cntl NC.

Near persistence, to slightly hotter temperatures in the lwr to mid
90s are expected this afternoon, given the continued presence and
favorable location of the sub-tropical ridge for hot conditions in
the Carolinas. Associated heat index values will peak in the upr 90s
to around 100 or so degrees. Similarly persistent and muggy lows,
mainly in the lwr-mid 70s, are expected tonight.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 350 PM Monday...

A weak mid-upr level shear axis, and possible remnant MCV now
centered near TRI, may linger over sern NC early Thu, with an area
of associated mid-high clouds over the Sandhills and srn Coastal
Plain to start the day. Otherwise, a ridge axis and associated
anticyclonic flow aloft will extend newd across the Carolinas from a
sub-tropical ridge centered over the southeast U.S., with a lee
surface trough likely to sharpen with diurnal heating over the
Piedmont. The lee trough, and lower predictability differential
heating and/or outflow boundaries related to the aforementioned MCV,
or convection that occurs through early tonight, will likely become
foci for isolated to scattered deep convective development once
again, as a continued moist/humid boundary layer is strongly heated
into the lwr-mid 90s. Given a lack of support aloft, this activity
is likely to weaken/dissipate through midnight, with persistence
lows again in the lwr-mid 70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 212 PM Monday...

The overall weather in the extended will be characterized by a
gradual increase in the typical diurnal summer convection and
temperatures gradually decreasing from near/just above normal to
start the period to near/just below normal by the end of the period.

The surface piedmont trough will remain over the Carolinas and VA,
shifting ever so slightly eastward, through the end of the week.
Meanwhile aloft, a trough will amplify while slowly approaching the
area. Expect the trough to gradually encroach on and/or move into
central NC through the remainder of the week. There continue to be
model differences with respect to this system, as the GFS tries to
cut off a low over the lower Great Lakes Saturday night/Sunday while
the ECMWF remains an open trough. Both are expected to remain to the
west and/or north of central NC through Monday and as NC will
largely be on the east side of the trough, expect continued moisture
advection into the area and increasing aft/eve convection chances to
high-end chance for the end of the period. The cloud cover and
precipitation should keep temperatures nearly steady or result in a
slight decrease through the period and over the weekend. Highs
generally in the mid 80s to around 90 degrees and lows in the upper
60s to low 70s.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 725 PM Monday...

Generally VFR conditions expected tonight and Tuesday. There is a
chance of MVFR CIGS with a thunderstorm nearby of KFAY through
02z/tonight, but the main storms should stay west and south of KFAY
before dissipating.

Other TAF sites are VFR.

Later tonight, MVFR ground fog is possible except likely after 09z
at KRWI. There may be a period of dense ground fog with VSBY at 1/4
mile at KRWI between 09z and 12z.

A quick return to VFR on Tuesday, with a chance of afternoon storms
with associated MVFR VSBYS and CIGS.

Outlook: Scattered, diurnal showers and storms are expected to focus
along a lee trough over cntl NC each afternoon-evening, particularly
Tue and Wed, followed by increasing convective coverage on Sat, when
a cold front is forecast to settle into the region. Otherwise,
patchy morning fog/stratus will be possible, mainly at ern TAF sites.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...KC
AVIATION...Badgett
Hazardous weather outlook, Aug 6, 2:14 PM EDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
214 PM EDT Mon Aug 6 2018

NCZ008>011-025>028-040>043-073>078-083>086-088-089-071815-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-
Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
214 PM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms this afternoon will be capable of producing wind gusts
up to 50 or 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021>024-038-039-071815-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-
214 PM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Aug 6, 5:29 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Raleigh NC
529 PM EDT MON AUG 6 2018

NCZ040-075>077-062230-
Lee NC-Chatham NC-Harnett NC-Moore NC-
529 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MOORE...WESTERN
HARNETT...LEE AND SOUTH CENTRAL CHATHAM COUNTIES UNTIL 630 PM EDT...

At 529 PM EDT, Doppler radar was tracking a strong thunderstorm near
Goldston, or 8 miles northwest of Sanford, moving southeast at 15
mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Sanford, Goldston, Broadway, Olivia, Pineview, Lemon Springs, Gum
Springs, Cumnock, Seminole and Raven Rock State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, and other light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3547 7945 3564 7934 3549 7889 3525 7905
TIME...MOT...LOC 2129Z 299DEG 13KT 3553 7932

WSS
Special weather statement, Aug 6, 5:39 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Raleigh NC
539 PM EDT MON AUG 6 2018

NCZ028-043-062230-
Edgecombe NC-Wilson NC-
539 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN EDGECOMBE AND
EASTERN WILSON COUNTIES UNTIL 630 PM EDT...

At 539 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wilson, or 16 miles northwest of Farmville, moving southeast at 10
mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Wilson, Elm City, Stantonsburg, Black Creek, Macclesfield, Saratoga
and Willbanks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, and other light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3559 7781 3558 7782 3559 7784 3565 7797
      3582 7788 3574 7756
TIME...MOT...LOC 2139Z 294DEG 10KT 3571 7785

WSS
Special weather statement, Aug 6, 5:56 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
556 PM EDT MON AUG 6 2018

NCZ040-041-076-077-062300-
Lee NC-Chatham NC-Harnett NC-Wake NC-
556 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HARNETT...
NORTHEASTERN LEE...SOUTHWESTERN WAKE AND EASTERN CHATHAM COUNTIES
UNTIL 700 PM EDT...

At 556 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pittsboro, moving southeast at 20 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Pittsboro, Fuquay-Varina, Apex, Holly Springs, Crosswinds Boating
Center, Crosswinds Campground, New Hill, Raven Rock State Park,
Jordan Lake State Rec Area and Bynum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3572 7926 3586 7911 3560 7869 3540 7891
TIME...MOT...LOC 2156Z 313DEG 15KT 3575 7912

WSS
Special weather statement, Aug 6, 6:25 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
625 PM EDT MON AUG 6 2018

NCZ074-075-077-084>086-088-062330-
Scotland NC-Richmond NC-Hoke NC-Harnett NC-Moore NC-Montgomery NC-
Cumberland NC-
625 PM EDT MON AUG 6 2018

...STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING AND HEAVY RAIN WILL
AFFECT PORTIONS OF THE SANDHILLS THROUGH 730 PM...

At 625 PM EDT, Thunderstorms with frequent lightning, gusty wind to
50 mph... and very heavy rain were located over southeastern
Montgomery, southwest and central Moore, and western Harnett
Counties. The strongest storms were located near Covington, Normal,
Derby, and Southern Pines. These storms were moving slowly to the
south at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with these
storms.

Frequent lightning will occur with these storms.

Locations impacted include...
Southern Pines, Rockingham, Raeford, Troy, Carthage, Fort Bragg,
Pinehurst, Hamlet, Aberdeen and Biscoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3489 7986 3537 7992 3539 7974 3532 7921
      3531 7918 3493 7888 3492 7896 3495 7904
      3489 7912 3485 7937
TIME...MOT...LOC 2221Z 301DEG 5KT 3519 7967

PWB
Special weather statement, Aug 6, 6:52 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Raleigh NC
652 PM EDT MON AUG 6 2018

NCZ077-086-088-062345-
Hoke NC-Harnett NC-Cumberland NC-
652 PM EDT MON AUG 6 2018

...STRONG THUNDERSTORMS DEVELOPING INTO THE FORT BRAGG, RAEFORD, AND
FAYETTEVILLE AREAS FROM THE NORTH...

At 647 PM EDT, radar indicated thunderstorms developing near Spring
Lake and Fort Bragg, moving southeast at 20 mph. These storms are
expected to move across Fort Bragg, Spring Lake, and the west side
of Fayetteville before 715 PM.

Wind gusts up to 45 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Fayetteville, Raeford, Fort Bragg, Antioch, Pope AFB, Hope Mills,
Spring Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3484 7925 3511 7939 3516 7933 3521 7925
      3520 7921 3519 7918 3517 7914 3517 7910
      3520 7910 3521 7915 3524 7917 3527 7922
      3536 7913 3544 7901 3485 7865 3485 7883
      3483 7890 3490 7894 3495 7904 3483 7919
TIME...MOT...LOC 2247Z 335DEG 18KT 3520 7912

PWB
Special weather statement, Aug 6, 7:35 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
735 PM EDT MON AUG 6 2018

NCZ086-088-070030-
Hoke NC-Cumberland NC-
735 PM EDT MON AUG 6 2018

...STRONG THUNDERSTORMS WILL AFFECT HOKE AND FAR WESTERN CUMBERLAND
COUNTIES UNTIL 830 PM EDT...

At 731 PM EDT, Doppler radar was tracking strong thunderstorms
extending from Raeford to Fort Bragg, moving south at 25 mph. These
storms will affect the Fort Bragg Military Reservation, especially in
Hoke County. The storms should stay west of the city of Fayetteville.

Wind gusts up to 40 mph will be possible with these storms.

Frequent lightning will occur.

Heavy rain will occur.

Locations impacted include...
Raeford, Fort Bragg, Antioch, Hope Mills, Silver City, Rockfish and
Bowmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3484 7935 3486 7934 3489 7935 3494 7935
      3497 7937 3500 7941 3504 7941 3517 7903
      3492 7896 3495 7904 3483 7919
TIME...MOT...LOC 2331Z 009DEG 22KT 3502 7917

PWB

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:46 PM EDTSpecial Weather StatementRAHHalifax59 min
Aug 6, 2:11 PM EDTSpecial Weather StatementRAHHalifax34 min
Aug 6, 2:13 PM EDTSpecial Weather StatementRAHHalifax62 min
Aug 6, 2:32 PM EDTAreal Flood AdvisoryRAHEdgecombe, Halifax, Nash95 min
Aug 6, 2:33 PM EDTAreal Flood AdvisoryRAHEdgecombe, Halifax, Nash103 min
Aug 6, 3:12 PM EDTSpecial Weather StatementRAHHalifax63 min
Aug 6, 3:40 PM EDTSpecial Weather StatementRAHJohnston50 min
Aug 6, 3:57 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake48 min
Aug 6, 4:09 PM EDTSpecial Weather StatementRAHNash66 min
Aug 6, 4:38 PM EDTSpecial Weather StatementRAHChatham52 min
Aug 6, 4:49 PM EDTSpecial Weather StatementRAHHarnett56 min
Aug 6, 5:29 PM EDTSpecial Weather StatementRAHLee61 min
Aug 6, 5:39 PM EDTSpecial Weather StatementRAHWilson51 min
Aug 6, 5:46 PM EDTAreal Flood AdvisoryRAHWilson85 min
Aug 6, 5:56 PM EDTSpecial Weather StatementRAHLee64 min
Aug 6, 6:03 PM EDTFlash Flood WarningRAHWilson68 min
Aug 6, 6:14 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake46 min
Aug 6, 6:25 PM EDTSpecial Weather StatementRAHHoke, Montgomery, Moore, Richmond65 min
Aug 6, 6:43 PM EDTAreal Flood AdvisoryRAHMontgomery, Moore, Richmond2 hr
Aug 6, 6:52 PM EDTSpecial Weather StatementRAHCumberland, Hoke53 min

Nearby

Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.